Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
161 Doctors are Online

Feel normal after taking hydrocortisone but again feel illness. Suggest

User rating for this question
Excellent
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
I am new to hydrocortisone and am noticing that I feel good for about 4 hours after taking it and then just drop. (blood pressure, energy & just feel sick. When I take my 2nd dose, I don't get relief and feel (jittery) Is there a way that I can get ACTH directly so then my body will (in theory) produce the cortisol that I need through receiving the ACTH? When I was given the ACTH stimulation test awhile back I felt normal again after the injection. My b/p went up to normal from 60/40 and the illness disappeared. My doctor said that ACTH isn't available in prescription form, but I read that it is for my condition. Can you explain what is available to me.
Posted Wed, 5 Jun 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 3 hours later
Hi there,
Thanks for writing in. Im not sure what dose of hydrocortisone are you on. You can take 3 times daily in the dose of 10-5-5 or can try a higher dose 15-5 -5 for some time. You cant take ACTH directly. Its only available for diagnostic use. ACTH injections cannot bring about regulated steroid synthesis so it isn't used in this condition. You can try a longer acting steroid prednisone instead of hydrocortisone but in long run it may have more adverse effects. Sometimes along with hydrocortisone I tend to add DHEAS and some of my patients do feel better with it. This is one option you can discuss with your doctor. You should also check your electrolytes to ensure they are in normal range. I have to say this- vast majority of patients with central hypoadrenalism are on hydrocortisone and have done quite well in long run. Its the safest and best bet. I think initial jitteriness may need to be handled by a higher/ more frequent dosing and you will get used to it in a few weeks time. All said and done its the most physiological way of replacing glucocorticoids available yet.
Hope this helps
Shivaprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor